Alert archive / Kentucky / Flash Flood Watches in 2020
Flash Flood Watch 7, NWS Louisville, KY
NWS Louisville, KY issued this flash flood watch at Jul 20, 2020, 2:01 PM CDT for 28 counties in Kentucky. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2020, 2:01 PM CDT (19:01 UTC)
- Expired
- Jul 20, 2020, 6:27 PM CDT
- In force
- 4 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- None
All 28 counties
Adair County, KY, Allen County, KY, Barren County, KY, Boyle County, KY, Breckinridge County, KY, Butler County, KY, Casey County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Hart County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Marion County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Ohio County, KY, Russell County, KY, Simpson County, KY, Taylor County, KY, Warren County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 82 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 12:23 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 20, 12:23 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Louisville KY 123 PM EDT Mon Jul 20 2020 ...Updated Aviation Discussion... .Forecast Update... Issued at 1118 AM EDT Mon Jul 20 2020 Another hot and humid day is in store, as temperatures are already in the mid to upper 80s with dewpoints in the 70s. Mostly sunny skies across the region this morning, with some scattered storms beginning to fire up in southwestern/south-central IN along a convergent boundary evident on satellite imagery. Overall, forecast remains on track for today. This afternoon, still expecting scattered storms to develop across the area along a stalled out frontal boundary and any lingering outflow boundaries. Strong daytime heating will lead to moderate instability and steep low- level lapse rates, while mid-level lapse rates and deep shear will remain rather marginal. Main threats in stronger storms will be locally gusty winds, frequent lightning, and heavy rainfall, with the potential for some localized flooding issues. && .Short Term...(Today and tonight) Issued at 245 AM EDT Mon Jul 20 2020 Frontal boundary will be stalled near the Ohio River on Monday with lingering outflow boundaries across central KY during the day. Moisture pooling near the stalled front keeps PWAT values near 2 inches. Moderate instability will be in place for the afternoon as CAPE values range from 3500 to 4000 J/kg across central KY into southern Indiana. Convective models seem to agree on developing convection early afternoon, mostly along the KY parkways and northward towards the Ohio River. With more isolated activity south from Bowling Green over towards the Lake Cumberland region. The SPC has all of our CWA in a marginal risk for severe storms. The main threats with any strong/severe storms the develop will be locally gusty winds, frequent lightning and torrential rainfall. Storm motion will be slow increasing the risk of localized flash flooding this afternoon and evening with any developing convection. Increased cloud cover in the afternoon thanks to the aforementioned convection that could develop, temperatures will be a few degrees cooler in the upper 80s to low 90s, but with dew points increasing to the mid 70s, heat index could once again be from the mid to upper 90s with a few isolated locations feeling like 100+ degrees. Convective activity will diminish later this evening with the loss of daytime heating. While there could be a few lingering showers/storms in the early evening, most of the overnight looks to remain mostly dry but warm and muggy into the low/mid 70s. Patchy fog could be a concern Tuesday morning, especially in areas that see heavy rain today and some clearing overnight. .Long Term...(Tuesday through Sunday) Issued at 245 AM EDT Mon Jul 20 2020 ...Unsettled Weather Expected This Week With Periods Of Heavy Rainfall Possible... Tuesday through Thursday... Tuesday begins with a stalled sfc boundary draped across southern Indiana and northern Kentucky. Given the proximity of the weak sfc front, isolated showers/storms cannot be ruled out during the morning hours. Convection is more likely to blossom in coverage diurnally, however. In the upper levels, broad upper ridging will remain in place over the southern half of the country. A relatively active northern stream will continue near the Canadian border. A notable low pressure system will develop eastward across Minnesota, and the sfc boundary will move north as a warm front during the day. A second shortwave impulse will move over northern Missouri and Illinois, continuing over Ohio and Pennsylvania Tue night into Wednesday. There is certainly no airmass change imminent. PW values remain fairly steady around 1.8 to 2.0 inches through mid to late week. A quite warm and humid airmass, combined with weak impulses aloft, will support multiple rounds of convection. Scattered thunderstorms will be most common during the afternoon and evening hours each day. Depending on convective trends the previous day, each day could feature an elevated risk for flash flooding over portions of the area. A Marginal Risk for severe weather exists Tuesday as well. The mid- level impulse will result in a slight increase in winds, though the flow remains weak overall. Moderate to strong destabilization appears likely, however, so locally strong to damaging winds are not out of the question. Still think the main threats are locally torrential rainfall and flooding from slow moving convection. Frequent lightning will also be a concern at times. The primary system over the Upper Midwest looks like it will force a LLJ enhancement over IL/IN Tuesday night, with MCS activity possibly persisting as it drifts southeast toward the Ohio River early Wednesday. Convective outflow may then be the dominant feature of interest for thunderstorm development during the afternoon and evening hours. By Wednesday night and Thursday, the sfc cold front associated with the low over the Northeast will attempt to push south into the region, but will again weaken/wash out with time. But additional rounds of showers and thunderstorms are likely with this feature. Highs in the mid/upper 80s to lower 90s are expected each day through Thursday with morning lows in the lower 70s. Friday through Sunday... Upper troughing lingers over the Northeast US on Friday, extending back over the Ohio Valley. Isolated to scattered convection appears possible, once again diurnally enhanced. A notable signal persists in the medium range guidance for a large upper ridge over the Plains to slowly begin building eastward. Model trends result in somewhat higher confidence over the weekend and support hot and dry weather overall. Upper 80s/lower 90s on Saturday should become more widespread low 90s by Sunday. As the previous discussion mentioned, multiple rounds of convection through the week will boost soil moisture. This likely will temper the heat, making widespread mid/upper 90s unlikely. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Mon Jul 20 2020 Diurnal cu field starting to develop over the area, with scattered showers and storms firing up also. Expect coverage of storms to increase throughout the afternoon and evening, then diminishing after sunset. Storms will be capable of producing gusty winds, torrential rainfall, and frequent lightning, with brief drops to MVFR/IFR visibilities possible. Overnight, models continue to suggest some patchy fog may develop towards dawn, although confidence remains low as fog formation will likely depend on cloud coverage. Otherwise, may see some lingering showers at HNB/SDF in the morning, with scattered storms expected areawide once again by Tuesday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...JML Short Term...BTN Long Term...EBW Aviation...JML
Hazardous weather outlook, Jul 20, 10:33 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1133 AM EDT Mon Jul 20 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211545- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1133 AM EDT Mon Jul 20 2020 /1033 AM CDT Mon Jul 20 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected today, and some may become strong to severe. Stronger storms will be capable of producing gusty winds, frequent lightning, and torrential heavy rainfall. Slow moving storms could create localized flash flooding threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will be possible each afternoon and evening. The main threats with these storms will be locally heavy rainfall, gusty winds, and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. BTN/EBW/JML
In the hours before
Special weather statement, Jul 20, 12:52 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
1252 PM CDT Mon Jul 20 2020
INZ089-KYZ023-024-026-201830-
Perry-Hancock-Ohio-Breckinridge-
1252 PM CDT Mon Jul 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL PERRY...
SOUTHEASTERN HANCOCK...WEST CENTRAL BRECKINRIDGE AND NORTHERN OHIO
COUNTIES...
At 1252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Hardinsburg to near
Masonville. Movement was northeast at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Cloverport, Goering, Ralph, Pellville, Tobinsport, Sunny Corner, Tar
Fork, Pleasant Ridge, Cabot and Weberstown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
3767 8682 3771 8687 3774 8682 3779 8682
3781 8683 3793 8648 3769 8659 3754 8706
TIME...MOT...LOC 1752Z 241DEG 9KT 3781 8661 3760 8710
RJSSpecial weather statement, Jul 20, 1:03 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
203 PM EDT Mon Jul 20 2020
INZ084-090-KYZ025-201830-
Crawford-Harrison-Meade-
203 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES...
At 202 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 30 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Corydon, Carefree Town, Leavenworth, Alton, New Amsterdam, Roberta,
Battletown, Fredonia, Beechwood, and White Cloud.
If outdoors, seek shelter inside a building.
LAT...LON 3812 8646 3814 8646 3825 8641 3823 8605
3800 8611 3811 8645
TIME...MOT...LOC 1802Z 277DEG 26KT 3814 8634
13Special weather statement, Jul 20, 1:19 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
219 PM EDT Mon Jul 20 2020
KYZ045-046-201845-
Washington-Nelson-
219 PM EDT Mon Jul 20 2020
...LINE OF STRONG THUNDERSTORMS NEAR BARDSTOWN...
At 218 PM EDT, radar indicated strong thunderstorms from 11 miles
southeast of Taylorsville to near Bardstown. Movement was east at 15
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Bardstown, Bloomfield, Booker, Deatsville, Bellwood, Botland,
Mooresville, Polin, and Withrow.
If outdoors, seek shelter inside a building.
LAT...LON 3790 8515 3774 8516 3771 8539 3773 8540
3770 8543 3769 8554 3790 8558 3793 8516
TIME...MOT...LOC 1818Z 266DEG 15KT 3788 8526 3780 8552
13Special weather statement, Jul 20, 1:35 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT Mon Jul 20 2020
KYZ042-049-201900-
Bourbon-Clark-
235 PM EDT Mon Jul 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
SOUTHEASTERN BOURBON COUNTIES...
At 235 PM EDT, radar indicated strong thunderstorms from Sideview to
6 miles north of Winchester. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Winchester, Paris, North Middletown, Pretty Run, Constant Station,
Plum, Renick, Stony Point, Little Rock and Austerlitz.
If outdoors, seek shelter inside a building.
LAT...LON 3820 8398 3819 8398 3818 8399 3814 8405
3813 8406 3812 8408 3801 8402 3800 8420
3821 8428 3821 8400 3820 8399 3821 8399
3820 8397
TIME...MOT...LOC 1835Z 290DEG 22KT 3812 8402 3808 8418
13Special weather statement, Jul 20, 1:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Mon Jul 20 2020
INZ090-KYZ030-201915-
Harrison-Jefferson-
246 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON AND
SOUTHWESTERN JEFFERSON COUNTIES...
At 245 PM EDT, a strong thunderstorm was 7 miles southeast of
Corydon, moving east at 20 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Shively, Corydon, Valley Station, St. Dennis, Pleasure Ridge Park,
Elizabeth, New Middletown, Fishtown, and Seven Springs.
If outdoors, seek shelter inside a building.
LAT...LON 3822 8596 3819 8596 3819 8592 3818 8590
3820 8589 3821 8587 3821 8580 3805 8586
3803 8590 3812 8619 3823 8615
TIME...MOT...LOC 1845Z 281DEG 19KT 3815 8602
13Special weather statement, Jul 20, 1:55 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
255 PM EDT Mon Jul 20 2020
INZ090-KYZ023>028-201930-
Harrison-Grayson-Hancock-Meade-Ohio-Hardin-Breckinridge-
255 PM EDT Mon Jul 20 2020
...LINE OF STRONG THUNDERSTORMS FROM FORT KNOX TO HARTFORD...
At 253 PM EDT/153 PM CDT/, radar indicated strong thunderstorms from
near Brandenburg to near Hardinsburg to near Hartford. Movement was
east at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hartford, Brandenburg, Hardinsburg, Webster, Beaver Dam, Irvington,
Muldraugh, West Point, Fordsville, and Centertown.
Seek shelter indoors. Stay off landline phones.
LAT...LON 3738 8709 3746 8710 3748 8713 3749 8712
3748 8711 3755 8705 3763 8695 3762 8692
3767 8682 3769 8684 3775 8658 3804 8613
3799 8591 3764 8628 3729 8698 3732 8699
3737 8704 3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 1853Z 284DEG 7KT 3799 8609 3771 8645 3751 8694
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:31 PM CDT | Special Weather Statement | LMK | Breckinridge, Nelson | 44 min |
| Jul 20, 12:39 PM CDT | Special Weather Statement | LMK | Nicholas | 51 min |
| Jul 20, 12:52 PM CDT | Special Weather Statement | LMK | Hancock | 38 min |
| Jul 20, 1:14 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 31 min |
| Jul 20, 1:19 PM CDT | Special Weather Statement | LMK | Nelson, Washington | 26 min |
| Jul 20, 1:24 PM CDT | Areal Flood Advisory | LMK | Bullitt, Hardin, Nelson | 2 hr |
| Jul 20, 1:35 PM CDT | Special Weather Statement | LMK | Bourbon | 25 min |
| Jul 20, 1:42 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Washington | 33 min |
| Jul 20, 1:55 PM CDT | Special Weather Statement | LMK | Breckinridge, Meade, Ohio | 35 min |
| Jul 20, 2:19 PM CDT | Special Weather Statement | LMK | Jefferson | 26 min |
| Jul 20, 2:26 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 34 min |
| Jul 20, 2:43 PM CDT | Special Weather Statement | LMK | Bullitt | 32 min |
| Jul 20, 2:49 PM CDT | Special Weather Statement | LMK | Hardin | 26 min |
| Jul 20, 3:11 PM CDT | Flash Flood Warning | LMK | Hardin, Nelson | 111 min |
| Jul 20, 3:32 PM CDT | Special Weather Statement | LMK | Bourbon | 28 min |
| Jul 20, 3:40 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 35 min |
| Jul 20, 3:54 PM CDT | Areal Flood Advisory | LMK | Bourbon | 2 hr |
| Jul 20, 4:01 PM CDT | Special Weather Statement | LMK | Harrison | 29 min |
| Jul 20, 4:04 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas | 26 min |
| Jul 20, 4:05 PM CDT | Flash Flood Warning | LMK | Bourbon | 2 hr |
| Jul 20, 4:57 PM CDT | Special Weather Statement | LMK | Harrison | 18 min |
| Jul 20, 5:09 PM CDT | Special Weather Statement | LMK | Allen | 36 min |
| Jul 20, 5:21 PM CDT | Special Weather Statement | LMK | Metcalfe | 24 min |
| Jul 20, 11:30 AM CDT | Special Weather Statement | LMK | Dubois | 45 min |
| Jul 20, 12:10 PM CDT | Special Weather Statement | LMK | Crawford | 35 min |
| Jul 20, 1:03 PM CDT | Special Weather Statement | LMK | Harrison | 27 min |
| Jul 20, 1:46 PM CDT | Special Weather Statement | LMK | Harrison | 29 min |
Nearby
Flash Flood Watches in Kentucky, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.